Format

Send to:

Choose Destination
See comment in PubMed Commons below
Anticancer Res. 2012 Apr;32(4):1333-8.

A prospective clinical trial of cholecalciferol 2000 IU/day in colorectal cancer patients: evidence of a chemotherapy-response interaction.

Author information

  • 1Division of Hematology and Oncology, Department of Medicine, University of Michigan Cancer Center, Ann Arbor, MI 48109-5843, USA. marwanf@med.umich.edu

Abstract

BACKGROUND:

We have previously reported a negative correlation between the effect of chemotherapy and 25-hydroxy vitamin D(3) (25-D(3)) levels in patients with colorectal cancer. Based on this finding, we hypothesized that the response to vitamin D(3) supplementation may be attenuated in patients with colorectal cancer.

AIM:

To determine 25-D(3) response to 2000 IU/day vitamin D(3) supplementation in patients with colorectal cancer.

MATERIALS AND METHODS:

Fifty evaluable colorectal cancer patients were treated with vitamin D(3) at 2000 IU/day for 6 months. Serum 25-D(3) levels were measured at baseline, 3, and 6 months of supplementation.

RESULTS:

The mean 25-D(3) level was 17.5 ng/ml at baseline, 31.6 ng/ml at 3 months, and 33.8 ng/ml at 6 months. The most important factor in determining 25-D(3) response was chemotherapy status. A rise in 25-D(3) of ≥10 ng/ml at the 3-month interval was observed in 92% of chemotherapy-free patients vs. 39% of chemotherapy patients. Similar differences in response were noted at the 6-month interval.

CONCLUSION:

Depressed 25-D(3) levels are common in patients with colorectal cancer. Active chemotherapy is associated with an attenuated response to 2000 IU of D(3) supplementation in this patient population. Alternative vitamin D(3) dosing schedules need further investigation in colorectal cancer patients undergoing chemotherapy.

PMID:
22493367
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk